Colorado, 2003

Lightning Strike in Colorado, July 27, 2003

July 27, 2003 · NWS GJT · 1 event in 1 county or zone

Lightning struck and ignited a fire in a house within the Rafter J subdivision.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Lightning struck and ignited a fire in a house within the Rafter J subdivision.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 27, 12:49 PM MST, 36 minutes earlier.

Area forecast discussion, Jul 27, 12:49 PM MST, 36 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
149 PM MDT SUN JUL 27 2003

SHORT TERM (TONIGHT-MONDAY NIGHT)...
UPPER LEVEL HIGH CENTER LOCATED OVER WESTERN COLORADO. MOIST AND
UNSTABLE AIR MASS IN PLACE HAS SET THE STAGE FOR ANOTHER ROUND OF
AFTERNOON AND EVENING THUNDERSTORMS. CONCERN AGAIN THIS AFTERNOON AND
EVENING IS SLOW MOVING PERSISTENT STORMS OVER THE SAME AREA...
PARTICULARLY OVER SOUTHWEST COLORADO...AND THE POTENTIAL FOR FLASH
FLOODING. MODEL TIME HEIGHT SECTIONS INDICATE A LOW LEVEL CONVERGENCE
AND UPPER DIVERGENCE COUPLET ACROSS THE SOUTH AS A JET STREAK MOVES
WEST ACROSS NEW MEXICO. LOCALLY HEAVY RAINS OCCURRED ACROSS THE SAN
JUAN AND ANIMAS RIVER BASINS YESTERDAY...AND WITH A NUMBER OF BURN
SCARS IN THE AREA THE POTENTIAL FOR SOME RUNOFF PROBLEMS APPEARS HIGH
ENOUGH TO WARRANT A FLASH FLOOD WATCH THROUGH EARLY EVENING. DIURNAL
CONVECTION FAVORING HIGH TERRAIN WILL OCCUR LATE THIS AFTERNOON AND
EVENING ACROSS THE REST OF THE AREA WITH LOCALIZED HEAVY RAIN BEING A
THREAT EVERYWHERE GIVEN THE RELAXED STEERING CURRENTS. STORMS WILL
DIMINISH LATE THIS EVENING WITH A ISOLATED SHOWERS AND THUNDERSTORMS
HOLDING TOGETHER OVERNIGHT.

HIGH CENTER SHIFTS WEST OVER NEVADA BY LATE MONDAY WITH THE FLOW
ALOFT BECOMING NORTHERLY. MODELS INDICATE SOME DRYING AND COOLING
...ESPECIALLY ACROSS THE NORTH. GUIDANCE TEMPERATURES LOOK TOO COOL
THOUGH...ESPECIALLY THE MAV. WILL CONTINUE TO FORECAST MAX
TEMEPATURES A LITTLE ABOVE THE MET NUMBERS. DRYING PROGGED TO BE
CONFINED TO ABOVE 500MB SO THERE WILL STILL BE PLENTY OF LOWER LEVEL
MOISTURE FOR AFTERNOON STORMS TO DEVELOP AGAIN...INITIATING OVER HIGH
TERRAIN. HIGHEST POPS AGAIN WILL BE ACROSS THE SOUTH WHERE MORE
MOISTURE WILL BE. DIURNAL THUNDERSTORMS WILL WIND DOWN MONDAY
EVENING. EXPECT COOLER MIN TEMPERATURES MONDAY NIGHT ACROSS THE
CENTRAL AND NORTH WITH LESS NIGHTIME CLOUD COVER. LINDQUIST

TUESDAY THROUGH FRIDAY...
UPPER LEVEL HIGH OVER NW NEVADA TUESDAY WITH A STRONG EASTERLY WAVE
OFF THE BAJA COAST. FORECAST AREA WILL BE IN MOIST DIFFLUENT (WEAK)
FLOW WHICH WILL RESULT IN MORE SHOWERS AND THUNDERSTORMS...
ESPECIALLY ACROSS THE SOUTH WHERE DEEPER MOISTURE WILL RESIDE.
WEDNESDAY...THE HIGH BEGINS TO SHIFT BACK TO THE EAST...WITH DRIER
AIR INVADING THE NORTH. SCATTERED SHOWERS AND THUNDERSTORMS STILL
EXPECTED ACROSS THE SOUTH AND ALONG THE DIVIDE. AS A RESULT OF DAILY
SLOW-MOVING SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN...
FLASH FLOOD POTENTIAL WILL CONTINUE TO BE A CONCERN ACROSS THE SAN
JUAN MOUNTAINS AND HIGH VALLEYS FROM CORTEZ TO DURANGO TO PAGOSA
SPRINGS.

DRIER AIR SHOWS SIGNS OF MOVING ACROSS THE NORTH LATE WEDNESDAY AND
THURSDAY AS THE UPPER HIGH RIDGE AXIS IS ORIENTED FROM NORTHWEST
UTAH TO SOUTHWEST COLORADO. THE DRIEST DAY LOOKS TO BE THURSDAY...
BUT STILL CANNOT RULE OUT ISOLATED AFTERNOON/EVENING THUNDERSTORMS
OVER THE HIGH TERRAIN. FRIDAY...WITH RIDGE AXIS OVERTOP THE FORECAST
AREA...AIR MASS WILL MOISTEN UP AGAIN WITH THE CHANCE FOR MORE HIGH
TERRAIN SHOWERS AND THUNDERSTORMS. GUIDANCE TOO COOL WITH TEMPS DUE
TO CONVECTIVE FEEDBACK...BUT WILL LEAN TOWARD THE ETA MOS. TEMPS WILL
REMAIN WARM...AT OR SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD.  DJN.83

SATURDAY-SUNDAY...THE UPPER LEVEL HIGH IS PROGGED TO BECOME
POSITIONED OVER EASTERN COLORADO SATURDAY...THEN MOVE OVER WESTERN
KANSAS BY SUNDAY...WITH DEEP SOUTHERLY FLOW DEVELOPING OVER THE
FORECAST AREA. GRADUAL INCREASE IN MONSOONAL MOISTURE AND POPS IN
STORE AND WL REFLECT THIS TREND IN THE GRIDDED FIELDS. TEMPS WL ALSO
COOL BACK DOWN TO NEAR SEASONAL NORMS THROUGH THIS PERIOD AS INCREASE
IN PRECIPITABLE WATER AND COOLER H7 TEMPS MOVE IN AS WE ESCAPE THE
CORE OF THE UPPER LEVEL RIDGE. JDC

.GJT...FLASH FLOOD WATCH THROUGH EARLY EVENING FOR ARCHULETA...
       LA PLATA...AND EASTERN MONTEZUMA COUNTIES IN SOUTHWEST
       COLORADO.
Hazardous weather outlook, Jul 27, 5:00 AM MST, 8 hours 25 minutes before
COZ001>014-017>023-UTZ022>025-027>029-281200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT SUN JUL 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON...MORE NUMEROUS IN THE SOUTHERN AND CENTRAL MOUNTAINS.  A
FEW STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL...CAUSING SUDDEN
RISES OF DRY CREEKS AND SMALL STREAMS...ESPECIALLY FOR THE
SOUTHWESTERN SAN JUAN MOUNTAINS.  IN ADDITION...GUSTY WINDS TO NEAR
35 MPH...CLOUD TO GROUND LIGHTNING AND SMALL HAIL UP TO 1/2 INCH
WILL ACCOMPANY THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON
AND EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE CLOUD TO
GROUND LIGHTNING...WIND GUSTS TO 40 MPH AND BRIEF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.
HOWEVER...SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF HEAVY
SHOWERS...HAIL...AND STRONG GUSTY WINDS.

The radar

The Grand Junction radar (KGJX), 200 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, La Plata

When
July 27, 1:25 PM MST
Where
La Plata County, 5 mi SW of Durango
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337150.